Terug naar het overzicht

Vertebral Fractures Following Denosumab Discontinuation in Patients with Prolonged Exposure to Bisphosphonates.

Calcif Tissue Int. 2018 Feb 02;: Authors: Tripto-Shkolnik L, Rouach V, Marcus Y, Rotman-Pikielny P, Benbassat C, Vered I

Denosumab (DMAB) efficacy for treatment of osteoporosis was demonstrated in a pivotal trial with a reduction in vertebral and hip fractures during 3 years, and fracture risk reduction was sustained up to 10 years in an extension study. DMAB causes potent yet reversible inhibition of bone resorption. Bone density declines rapidly upon discontinuation and bone turnover markers increase above baseline in a rebound fashion. Spontaneous multiple vertebral fractures after DMAB discontinuation were recently reported. Prior treatment with bisphosphonates (BP) was postulated to decrease the risk for this alarming phenomenon. We aimed to describe our experience of fractures following DMAB withdrawal with special attention to past history of osteoporosis treatment. A phone survey of physicians engaged in bone metabolism from nine hospitals in Israel was performed. Clinical data of the patients presenting with vertebral fractures upon DMAB discontinuation were summarized and compared to the previously published cases. Nine elderly (74.2 ± 5.3 years) female patients were identified. Most patients had a prolonged prior exposure to BP (7.4 ± 3.2 years). All but one sustained osteoporotic fractures prior to DMAB initiation and their FRAX scores were high. Thirty-six vertebral fractures were identified in nine patients. Eight patients presented with multiple fractures, and most fractures were spontaneous. In line with the previous reports, the timing and severity of the fractures raise concern of DMAB discontinuation effect. Prolonged BP exposure in most of our patients challenges the protective effect hypothesis. Care providers, patients, and regulatory authorities should be aware of the possible risk of DMAB treatment interruption. PMID: 29396698 [PubMed - as supplied by publisher]

Origineel artikel: